Dependent \(T\) and existence of limit models. (English) Zbl 1335.03033

It is well-known that saturated models of a complete first-order theory are unique up to isomorphism given their cardinality. The author generalized this to abstract elementary classes, considering the so-called \((\lambda,\kappa)\) limit models for pairs of cardinals \(\kappa<\lambda\). In this paper, he studies the question when such models exist in a complete first-order theory.
Recall that a universal model \(M\models T\) of cardinality \(\lambda\) is a \((\lambda,\kappa)\) superlimit model if for all ordinals \(\delta<\lambda^+\) of cofinality \(\kappa\) and for all \(\prec\)-continuous increasing sequences \((M_i:i\leq\delta)\) with \(M_i\cong M\) for all \(i<\delta\), one has \(M_\delta\cong M\). More generally, if there is a function \(F\) from the collection of models of \(T\) of cardinality \(\lambda\) to itself satisfying \(N\prec F(N)\) for all \(N\), such that
for all ordinals \(\delta<\lambda^+\) of cofinality \(\kappa\) and all \(\prec\)-continuous increasing sequences \((M_i:i\leq\delta)\) with \(F(M_{i+1})\prec M_{i+2}\) for all \(i<\delta\) one has \(M\cong\bigcup_{i<\delta}M_i\), then \(M\) is a \((\lambda,\kappa)\) strong limit;
for all \(\prec\)-continuous increasing sequences \((M_i:i<\lambda^+)\) with \(F(M_{i+1})\prec M_{i+2}\) for all \(i<\lambda^+\) there is a closed unbounded subset \(C\subseteq\lambda^+\) such that \(M\cong M_\delta\) for all \(\delta\in C\) of cofinality \(\kappa\), then \(M\) is a \((\lambda,\kappa)\) normal limit.
If \(F\) takes \(\prec\)-increasing continuous sequences as argument, and we replace the condition \(M_{i+1}\prec F(M_{i+1})\prec M_{i+2}\) by \(M_{i+1}\prec F(M_j:j\leq i+1)\prec M_{i+2}\), we obtain the notion of \((\lambda,\kappa)\) medium limit from (a) and \((\lambda,\kappa)\) weak limit from (b). If we replace \(M_{i+1}\prec F(M_{i+1})\prec M_{i+2}\) by \(M_{i+1}\prec N\prec M_{i+2}\) for some \(N\equiv_{M_{i+1}}F(M_{i+1})\) (and similarly for sequences), we obtain the notions of \((\lambda,\kappa)\) invariantly strong/normal/medium/weak limit. Clearly, superlimit implies strong limit, which implies both medium and normal limit, either of which implies weak limit. There are also variants limit\(^+\), limit\(^-\), and for replacing the set of ordinals of cofinality \(\kappa\) by some arbitrary stationary subset of \(\lambda^+\), but this would go beyond the limits of this review.
The author shows that
The theory of dense linear orders has \((\lambda,\kappa)\) invariantly medium limits, but no \((\lambda,\kappa)\) superlimit.
Strongly independent theories have no \((\lambda,\kappa)\) invariantly medium limit; independent theories have no \((\lambda,\kappa)\) medium limit.
He conjectures that dependent theories have \((\lambda,\kappa)\) invariantly medium limits.


03C45 Classification theory, stability, and related concepts in model theory
03C55 Set-theoretic model theory
06A05 Total orders
Full Text: DOI arXiv


[1] [1] Ryszard Engelking and Monika Kar lowicz. Some theorems of set theory and their topological consequences. Fundamenta Math., 57:275-285, 1965. · Zbl 0137.41904
[2] Wilfrid Hodges. Model theory, volume 42 of Encyclopedia of Mathematics and its Applications. Cambridge University Press, Cambridge, 1993. · Zbl 0789.03031
[3] Bjarni Jóosson. Universal relational systems. Mathematica Scandinavica, 4:193-208, 1956. · Zbl 0077.25302
[4] Bjarni Jónsson. Homogeneous universal relational systems. Mathematica Scandinavica, 8:137- 142, 1960.
[5] Menachem Kojman and Saharon Shelah. Non-existence of Universal Orders in Many Cardinals. Journal of Symbolic Logic, 57:875-891, 1992. math.LO/9209201. · Zbl 0790.03036
[6] Džzamonja Mirna. Club guessing and the universal models. Notre Dame J. Formal Logic, 46:283-300, 2005. · Zbl 1105.03037
[7] M. D. Morley and R. L. Vaught. Homogeneous and universal models. Mathematica Scandinavica, 11:37-57, 1962. · Zbl 0112.00603
[8] Saharon Shelah. Abstract elementary classes near @1. Chapter I. Classification theory of abstract elementary classes. Vol. 18, College Publications, 2009. 0705.4137.
[9] Saharon Shelah. Dependent dreams: recounting types. Preprint. 1202.5795. · Zbl 1024.03002
[10] Saharon Shelah. Dependent theories and the generic pair conjecture. Communications in Contemporary Mathematics, in press. math.LO/0702292. · Zbl 1338.03065
[11] Saharon Shelah. Half dependent theories T: Recounting in inaccessibles. In preparation.
[12] Saharon Shelah. When first order T has limit models. Colloquium Mathematicum. 126:187- 204, 2012. math.LO/0603651. · Zbl 1260.03067
[13] Saharon Shelah. Independence results. The Journal of Symbolic Logic, 45:563-573, 1980. · Zbl 0451.03017
[14] Saharon Shelah. Classification of nonelementary classes. II. Abstract elementary classes. In Classification theory (Chicago, IL, 1985), volume 1292 of Lecture Notes in Mathematics, pages 419-497. Springer, Berlin, 1987. Proceedings of the USA-Israel Conference on Classification Theory, Chicago, December 1985; ed. Baldwin, J.T.
[15] Saharon Shelah. Classification theory and the number of nonisomorphic models, volume 92 of Studies in Logic and the Foundations of Mathematics. North-Holland Publishing Co., Amsterdam, xxxiv+705 pp, 1990. · Zbl 0713.03013
[16] Saharon Shelah. Classification Theory for Abstract Elementary Classes, volume 18 of Studies in Logic: Mathematical logic and foundations. College Publications, 2009. · Zbl 1225.03036
[17] Saharon Shelah. Dependent first order theories, continued. Israel Journal of Mathematics, 173:1-60, 2009. math.LO/0406440. · Zbl 1195.03040
[18] Saharon Shelah. No limit model in inaccessibles. CRM Proceedings and Lecture Notes, 53:277-290, 2011. 0705.4131. · Zbl 1243.03048
[19] I. Kaplan, N. Lavi and S. Shelah. The generic pair conjecture for dependent finite diagrams. Israel Journal of Mathematics, accepted. · Zbl 1377.03023
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.